Educated patients have known for years that randomly buying their medications from websites they find on Google can be dangerous.  The National Association of Boards of Pharmacy recently surveyed online pharmacies and found that 97% of them aren’t safe for Americans to order their medication from.

Additionally, the past two years has seen an influx of counterfeits into the United States as fake drug wholesalers have begun bombarding small clinics and physicians with direct sales tactics promising unrealistic discounts.   Three separate shipments of a fake version of a cancer drug have been found in the United States in the last two years.  It is not known how many patients received fake treatments due to this criminal ring.

How patients can stay safe

Use a discount card such as that from NeedyMeds

We know that patients often go looking for medication from unsafe sources when they’re trying to save money.  Working with NeedyMeds and their Patient Assistance Program listings and drug discount card is a best, first step to saving money safely. 

Comparison shop for prices, even on generic medication

PSM also recommend using mobile

Read more

Acetaminophen is the most common drug ingredient in the U.S. and is found in more than 600 different prescriptions and over-the-counter medicines, including pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines. It is safe and effective when used as directed, but taking more than directed is an overdose and can lead to liver damage.

Research recently conducted by the National Alliance for Hispanic Health (the Alliance) found that more than half of Hispanic consumers are not aware of any health risks associated with taking too much acetaminophen, and do not check their medicine labels to see if their medicine contains acetaminophen.

That’s why NeedyMeds is partnering with the Acetaminophen Awareness Coalition’s Know Your Dose Campaign to get the word out.

Here are four important steps to follow when taking any over-the-counter or prescription medicines:

1)     Always read and follow the labels on your medicines;

2)     Know if your medicine contains acetaminophen;

3)     Never take two medicines that contain acetaminophen at the same time; and

4)     Always ask your healthcare

Read more

As children grow up, they learn an important lesson: when you are sick, taking medicine usually helps you feel better in a reasonably short time. That acquired knowledge has helped generations of kids suck down foul-tasting cough medicine and other remedies.

In fact, “taking your medicine” has become cultural shorthand for doing something that may be unpleasant in the short run, but benefits one over the long term. This is certainly aided by the fact the United States has one of the safest drug supplies in the world; when you take a medication in America, you can count on it not only helping you feel better, but being safe for consumption.

Except when you can’t.

Illegal, unregulated pharmacies have become more prominent in recent years. Advertising and selling largely over the Internet, these criminal enterprises developed a niche selling medication to patients at cheap prices found nowhere else. But these savings come with a price: the drugs are often counterfeit, and are sometimes laced with dangerous substances. Antifreeze, road paint and rat poison have all been found in these discount fake medicines, and the National Association

Read more

A recent Boston Globe article described a large settlement a family won against Johnson & Johnson, the maker of Children’s Motrin. There’s an old adage, “All I know is what I read in the newspaper” and that is the case here. While it may sound like a windfall for the family, there was more to the story than just suing for—and winning—millions of dollars, and there is no happy ending nor winner.

According to the article, when a little girl was seven years old her parents gave her Children’s Motrin for a fever. She apparently received three doses over 24 hours, but the article did not go into further detail. All we know is that shortly after taking the Motrin she started to experience symptoms the paper called a “severe reaction” that doctors diagnosed as toxic epidermal necrolysis (TENS).

Toxic epidermal necrolysis is a rare, potentially deadly skin condition. Usually the cause is drug-related reaction, but there are other causes and often the cause isn’t found.

The girl suffered a lot from her TENS—she lost most of her skin, developed permanent lung and liver damage and blindness. She had multiple complications,

Read more